Michigan, 2011

Lake-Effect Snow and Winter Weather in Michigan, February 7 to 10, 2011

February 7 to 10, 2011 · NWS MQT · 5 events in 4 counties and zones

Arctic air flooding over the area in the wake of a cold frontal passage sustained a prolonged lake effect snow event from the evening of the 6th into the morning of the 10th. During the event moderate snow fell over portions of western Upper Michigan while heavy snow fell in Alger County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Arctic air flooding over the area in the wake of a cold frontal passage sustained a prolonged lake effect snow event from the evening of the 6th into the morning of the 10th. During the event moderate snow fell over portions of western Upper Michigan while heavy snow fell in Alger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 7, 4:40 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 7, 4:40 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
540 AM EST MON FEB 7 2011

.SYNOPSIS...
UPPER LEVEL TROUGH IN NORTHERN STREAM IS IN PROCESS OF MOVING ACROSS
THE UPR LAKES. SHORTWAVE WITHIN THE TROUGH IS LEADING TO PATCHY LGT
SNOW FM NRN MN ACROSS WRN LK SUPERIOR/NW WI. AT THE SFC...PRIMARY
SFC COLD FRONT HAS EASED INTO CNTRL GREAT LAKES...BUT THERE IS A
TROUGH EXTENDING NW ACROSS UPR MI AND LK SUPERIOR. LES HAS BEEN HELD
IN CHECK MOSTLY THROUGH THE NIGHT AS LOW-LEVEL WINDS HAVE BEEN
MAINLY UNFAVORABLE. ONLY EXCEPTIONS ARE BRIEF DOMINANT BAND THAT
DROPPED A COUPLE INCHES OF SNOW ALONG MQT COUNTY SHORELINE...PER
RADAR SNOW ACCUM ALGORITHM AND A LOOK AT WEB CAMS...AND INTERVALS OF
HEAVIER LES AFFECTING KEWEENAW COUNTY. ANOTHER UPR TROUGH IS LURKING
WELL UPSTREAM OVR NUNAVUT CANADA. THIS TROUGH WILL COME THROUGH UPR
LAKES TUE NIGHT INTO WED...LEADING TO ANOTHER BOUT OF VERY COLD AIR
AND LES. WARMING TREND STILL ON TRACK TO ARRIVE BY NEXT WEEKEND.
&&

.DISCUSSION...
LES TRENDS ARE MAIN CONCERN.

UPR TROUGH CONTINUES ACROSS UPR LAKES TODAY AND AS IT DOES...SFC
TROUGH SHOULD SLOWLY PULL TO THE SOUTHEAST. MAIN IMPACT OF THIS WILL
BE SFC-H925 WINDS BECOMING MORE NRLY THROUGH THE MORNING AND COLDER
AIR OVR ONTARIO/MANITOBA MOVING ACROSS LK SUPERIOR AND NRN UPR MI.
NAM INITIALIZED LOW-LEVEL MOISTURE UPSTREAM BEST...SO LEANED TOWARD
ITS HANDLING OF LES TODAY. HOWEVER...06Z NAM SWITCHED UP THE ALL
CRITICAL BLYR WINDS COMPARED TO PREVIOUS RUNS. OVERALL...NRLY LOW
LEVEL WINDS AND INVERSION HEIGHTS BTWN 5-7KFT SET UP THROUGH THE
MORNING. FCST SOUNDINGS INDICATE COLD AIR ADVECTION ALLOWS LK DELTA
T/S TO RISE AOA 20C BY THIS AFTN WITH LK INDUCED CAPES OVR 500J/KG
AND EQL NEARING 10KFT. LOW-LEVEL CONVERGENCE MAXIMIZED FOR NRLY FLOW
AREAS IN FAR WEST CWA AND NCNTRL CWA. FLOW IS ALSO FAVORABLE FOR
HIGHER TERRAIN OF KEWEENAW COUNTY AND EVENTUALLY HIGHER TERRAIN OF
HOUGHTON COUNTY ALONG M-26...FROM TWIN LAKES THROUGH ATLANTIC MINE.
SHORTWAVE SLIDING THROUGH THIS MORNING...AND ANOTHER WAVE DUE IN
THIS AFTN WILL LEAD TO LAKE ENHANCEMENT. ONLY NEGATIVE FACTOR IS
INCREASING COLD AIR ADVECTION WILL LEAD TO LESS OF THE CONVECTIVE
LAYER WITHIN PRIME DGZ...BUT THIS WILL LIKELY NOT OCCUR UNTIL
TONIGHT AS BULK OF SUB -20C H85 TEMPS IS DELAYED COMPARED TO EARLIER
MODEL RUNS. APPEARS THAT TODAY AND TONIGHT ARE PRIME FOR MODERATE TO
HEAVY SNOWFALL DUE TO VERY FAVORABLE OVER-WATER INSTABILITY AND
BOUTS OF LAKE ENHANCEMENT. SIMILAR TO YDY...EXPLICIT QPF SEEMED
UNDERDONE. INSTEAD...UTILIZED LOCAL LK SNOW CHECKLIST AND SOUNDINGS
TO COME UP WITH SNOW AMOUNTS. DAYTIME SNOW ACCUMS UP TO 6" POSSIBLE
FOR IDEAL N FLOW AREAS TODAY BOOSTED BY SLR OF 30:1 OR EVEN HIGHER.
SLIGHTLY LESSER AMOUNTS EXPECTED FOR HIGHER TERRAIN OF KEWEENAW
PENINSULA. CONTINUED WITH LES ADVY FOR NRLY FLOW AREAS. ALSO PUT
COPPER COUNTRY INTO THE ADVY AS HIGHER TERRAIN WILL SEE POTENTIAL FOR
SEVERAL INCHES OF SNOW. ADVYS END THIS EVENING FOR GOGEBIC AND
MARQUETTE WITH BLYR WINDS BACKING MORE WRLY.

SCT LGT SNOW WITH THE HEIGHT FALLS TIED TO UPR TROUGH EXPECTED
INLAND. GIVEN NRLY FLOW AND MOISTURE FM THE UPR TROUGH...MAY EVEN
SEE LES TRANSLATE INTO DELTA AND MENOMINEE COUNTIES. NAM/LOCAL WRF
POINT TO POSSIBILITY. AFTER COORD WITH GRB WFO...INCREASED POPS TO
HIGH CHANCE/LIKELY FOR MAINLY THE AFTN. MAY EVEN SEE SOME MEASURABLE
SNOW MAKE IT INTO SOUTHERN PORTIONS OF DELTA AND INTO MENOMINEE
COUNTIES.

WINDS BACK TO THE NNW LATER THIS EVENING BUT SETUP REMAINS GOOD IN
TERMS OF INVERSIONS STAYING 5-8KFT AND MORE THAN ADEQUATE OVER-WATER
INSTABILITY. GREATEST POTENTIAL FOR HEAVIER SNOW TONIGHT OCCURS OVR
HIGHER TERRAIN OF ONTONAGON COUNTY AND ALSO IN ALGER COUNTY. FCST
SOUNDING AT STDM4 POINT IN SCNTRL LK SUPERIOR SHOWS VERY FAVORABLE
SETUP FOR A PERIOD OF HEAVIER SNOW WITH STRONG LIFT WITHIN THE DGZ
AND LK EQL OVR 10KFT. BLYR WINDS ARE BACKING STEADILY AS HEIGHT
RISES BEGIN TO DEVELOP...BUT WILL NEED TO WATCH ALGER TO MAKE SURE
WARNING SNOWFALL DOES NOT MATERIALIZE. FARTHER INLAND...SOME WIND
AND TEMPS TUMBLING IN THE 5 TO 10F BLO RANGE LEAD TO WIND CHILL
READINGS NEAR ADVY OF 25 BLO BY DAYBREAK ON TUE.

HARSHEST WINTER WX CONDITIONS SET UP FOR KEWEENAW PENINSULA ON
TUESDAY AS SNOW SHOWERS CONTINUE IN WRLY FLOW AND BLYR WINDS
INCREASE TO 35-40 MPH AHEAD OF NEXT TROUGH DROPPING IN LATER TUE
NIGHT. FCST SOUNDINGS SHOW LOWERING INVERSION...BUT WITH SMALL
SNOWFLAKES AND VERY STRONG WINDS...EXPECT VERY POOR VSBY THROUGH TUE
NIGHT WITH BRIEF WHITEOUT CONDITIONS. SNOW AMOUNTS PROBABLY WILL NOT
AMOUNT TO TOO MUCH ON TUESDAY AS SLR WILL BE LOWER DUE TO THE VERY
COLD TEMPS WITHIN THE LK CONVECTIVE CLOUD LAYER. GIVEN POTENTIAL OF
A PROLONGED PERIOD OF VERY LOW VSBY AND BRIEF WHITEOUTS...EXTENDED
THE ADVY RIGHT THROUGH TUE NIGHT FOR KEWEENAW.

AS THE NEXT TROUGH DROPS THROUGH LATER TUESDAY NIGHT...SNOW SHOWERS
RETURN TO MUCH OF THE LK SUPERIOR SHORE...ESPECIALLY AREAS FAVORED
BY WNW WINDS. BLSN WILL BECOME AN ISSUE FOR THESE AREAS AS WELL.
WIND CHILLS MAY DROP TOWARD ADVY LEVELS AGAIN LATE TUE NIGHT INLAND
FM LK SUPERIOR OVR WRN CWA WITH AIR TEMPS A BIT BLO ZERO. WINDS BACK
TO SW BY THURSDAY MORNING...PUSHING MOST OF THE LES OFF SOUTH SHORE
OF LK SUPERIOR. ECMWF/GFS INDICATE A WARM UP IN TEMPS IS IN STORE
FOR FRI...AND MORE SO FOR THE UPCOMING WEEKEND AS HEIGHTS RISE.
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

A SHORTWAVE TROUGH SLIDING THROUGH THE UPPER GREAT LAKES WILL HELP
BOOST LES OVERNIGHT INTO TODAY AS COLDER AIR AND DEEPER MOISTURE
MOVE INTO THE REGION.

AT KCMX...THE NRLY FLOW WILL BE LESS FAVORABLE FOR HEAVIER LES SO
MAINLY MVFR CONDITIONS ARE EXPECTED WITH OCNL IFR VSBY.

AT KSAW...LES SHOULD REMAIN LIGHT THROUGH MUCH OF THE OVERNIGHT
HOURS...BUT SHOULD INCREASE QUICKLY IN THE MORNING AS WINDS VEER MORE
NRLY AND PUSH LES BANDS FARTHER INLAND. SO...CONDITIONS SHOULD DROP
TO PREDOMINANT IFR VSBY WITH CIGS NEAR 1K FT. BY LATE AFTERNOON...
BACKING WINDS WITH MORE ACYC FLOW SHOULD DRAW THE LES BANDS FARTHER
EAST WITH CONDITIONS IMPROVING.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

NORTHERLY WINDS GENERALLY IN THE 15-25KT RANGE WILL CONTINUE INTO
TONIGHT. WINDS WILL THEN INCREASE TO WESTERLY GALES TUE MORNING
AHEAD OF AN ARCTIC FRONT THAT WILL MOVE ACROSS LAKE SUPERIOR TUE
NIGHT. GALE WARNINGS HAVE BEEN ISSUED FOR TUE INTO WED GIVEN THE
CONSISTENT GALE SIGNAL IN MODEL RUNS OVER THE LAST FEW DAYS. IN
ADDITION...ARCTIC AIR/STRONG WINDS/HIGH WAVES WILL RESULT IN HEAVY
FREEZING SPRAY THROUGH AT LEAST WED NIGHT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST WEDNESDAY FOR MIZ001-
     003.

  LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING
     FOR MIZ005-009.

  LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST TUESDAY FOR MIZ002-006.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST /6 AM CST/ THURSDAY
     FOR LSZ162-263>267.

  GALE WARNING FROM 10 AM TUESDAY TO 1 PM EST WEDNESDAY FOR LSZ266-
     267.

  GALE WARNING FROM 1 PM EST /NOON CST/ TUESDAY TO 7 AM EST /6 AM
     CST/ WEDNESDAY FOR LSZ162.

  GALE WARNING FROM 10 AM TUESDAY TO 7 AM EST WEDNESDAY FOR
     LSZ263>265.

LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...JLA
DISCUSSION...JLA
AVIATION...JLB
MARINE...ROLFSON
Hazardous weather outlook, Feb 7, 4:58 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
558 AM EST MON FEB 7 2011

MIZ001>007-009>014-084-085-081200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
558 AM EST MON FEB 7 2011 /458 AM CST MON FEB 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW WILL PRODUCE AREAS OF MODERATE SNOW ACCUMULATION
NEAR LAKE SUPERIOR...ESPECIALLY OVER FAR WESTERN UPPER MICHIGAN AND
NORTH CENTRAL UPPER MICHIGAN. SEE THE LATEST WINTER WEATHER STATEMENT
FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LAKE EFFECT SNOW SHOWERS WILL PRODUCE MODERATE SNOW ACCUMULATIONS
NEAR LAKE SUPERIOR TUESDAY AND WEDNESDAY...MAINLY IN AREAS FAVORED BY
NORTHWEST WINDS. SEE THE LATEST WINTER WEATHER STATEMENT FOR COMPLETE
DETAILS.

ACROSS THE KEWEENAW PENINSULA...STRONG WEST WINDS AND CONTINUED LAKE
EFFECT SNOW SHOWERS WILL COMBINE TO PRODUCE CONSIDERABLE BLOWING SNOW
TUESDAY AND TUESDAY NIGHT...RESULTING IN EXTREMELY POOR VISIBILITY
AND BRIEF WHITEOUTS. SEE THE LATEST WINTER WEATHER STATEMENT FOR
COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

LSZ162-240>251-263>267-081200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
558 AM EST MON FEB 7 2011 /458 AM CST MON FEB 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

HEAVY FREEZING SPRAY IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST TO NORTHWEST GALES OF 35 TO 40 KNOTS ARE EXPECTED TUESDAY OVER
MUCH OF LAKE SUPERIOR THEN INTO WEDNESDAY ACROSS CENTRAL AND EASTERN
LAKE SUPERIOR.

PERIODS OF HEAVY FREEZING SPRAY ARE EXPECTED OVER MUCH OF LAKE
SUPERIOR TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-081200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
558 AM EST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 lake-effect snow. Local standard time, as filed.

Winter Weather, Gogebic

When
February 7, 7:00 AM CST to 9:30 PM CST
Where
Gogebic forecast zone
Reported by
Law Enforcement
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Law enforcement estimated four to five inches of snow in Bessemer in just over a 12-hour period.

Winter Weather, Ontonagon

When
February 7, 9:00 AM EST to 11:00 PM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The spotter at Rockland measured 6.4 inches of snow in just over 12 hours.

Lake-Effect Snow, Alger

When
February 9, 12:00 AM EST to February 10, 6:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer ten miles south of Grand Marais measured nine inches of lake effect snow in less than eight hours on the morning of the 9th. Nearly nine inches of additional snow fell in the 24-hour period ending on the morning of the 10th. The Melstrand observer also reported periods of heavy snow on the afternoon of the 9th.

Winter Weather, Ontonagon

When
February 9, 6:00 AM EST to 2:00 PM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The spotter in Rockland measured 3.5 inches of snow in eight hours. Slick roads and very low visibility were also reported.

Winter Weather, Northern Houghton

When
February 9, 8:00 AM EST to February 10, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer at Twin Lakes measured eight inches of snow in 24 hours. Northwest winds gusting to 30 mph also contributed to considerable blowing of snow and reduced visibility at times.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284258, 284245, 284229, 284249, 284239.